From Georgia, USA:
Our 8 year old daughter was diagnosed with type 1 and put on insulin but due to "honeymoon" she experienced several low blood sugar readings and therefore was removed from insulin. She experiences terrible stomach symptoms after consuming any form of sugar (lactose, sucrose or carb.) and will have sugar readings of 200 -300 30 minutes after a meal then normal after one hour. Is she experiencing the onset of diabetes or is she truly sugar intolerant?
I think a diabetic child should never completely stop insulin treatment over the honeymoon even if he/she needs only a very limited dose of insulin. This for many reasons we already discussed in previous answers to the honeymoon topic. A program of insulin therapy, using Regular or better lispro insulin [Humalog®] before meals and/or NPH at bedtime, should control her rising blood sugars over the day.
That said, I'm not aware of any particular carbohydrates intolerance presenting at the onset of diabetes (actually, your daughter is not at the onset of type 1 diabetes rather she is progressing from the honeymoon phase of a true type 1 diabetes towards fully clinical type 1 diabetes) with the symptoms you report but your pediatrician or perhaps a pediatric gastroenterologist should be of help.
Original posting 2 Mar 1999
Posted to Honeymoon
|Return to the Top of This Page|
Last Updated: Tuesday April 06, 2010 15:09:02
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.